Idaho, 2004

Damaging Wind in Idaho, August 5, 2004

August 5, 2004 · NWS PIH · 1 event in 1 county or zone

Downed trees reported in Idaho Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Downed trees reported in Idaho Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:35 PM MST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 1:35 PM MST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
235 PM MDT THU AUG 5 2004

.DISCUSSION...
ISOLATED TSTMS DEVELOPING THIS AFTN OVER THE CEN MTNS AND OVER THE
ERN HIGHLANDS...AND SHOULD CONTINUE INTO THE EVENING HOURS. THE MOST
SIGNIFICANT FORCING AND INSTABILITY LIES ON THE OTHER SIDE OF THE
DIVIDE...SO DO NOT EXPECT THESE TSTMS TO AMOUNT TO MUCH IN THE CWA.

THE RED FLAG WARNING...SEVERAL RAWS SITES SHOWING GUSTS ABV 25 MPH
AND RH LESS THAN 15%.  LOOKS LIKE A VALID WARNING.  ALSO...LONG TOM
LOOKOUT OBSERVER REPORTS A NUMBER OF FIRE STARTS IN FZ405.

ON FRI...MOST OF THE ENERGY FROM THE W COAST TROF WILL ROTATE TO THE
N OF THE CWA.  WILL ONLY CARRY AFTN/EVE TSTSMS ACRS THE NRN CWA.

LOWER HGTS WITH THIS SYSTEM PASSAGE WILL SHAVE A FEW DEGREES OFF THE
TEMPS OVER THE WEEKEND...BUT THE RIDGE BUILDS BACK IN OR NEXT WEEK.
NO PRECIP CHANCES ON THE HORIZON.  HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...RED FLAG WARNING FOR ZONES
405/406/409/412 THIS AFTERNOON AND EARLY EVENING. SEE STATEMENTS
FOR FURTHER DETAILS.

&&
Hazardous weather outlook, Aug 5, 3:30 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MDT THU AUG 5 2004

IDZ017>023-031-032-061200-
EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION-
SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
430 AM MDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A RED FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF THE SNAKE VALLEY
AND CENTRAL MOUNTAINS FOR THIS AFTERNOON AND EARLY EVENING. LOW
HUMIDITY COMBINED WITH GUSTY WINDS BETWEEN 15 TO 30 MPH AND ISOLATED
LIGHTNING STRIKES WILL INCREASE THE FIRE RISK THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 5, 6:12 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
712 PM MDT THU AUG 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TSTM WND GST     POCATELLO ARPT          42.92N 112.60W
08/05/2004  67 MPH           POWER              ID   OFFICIAL NWS OBS

0700 PM     TSTM WND DMG     BLACKFOOT               43.19N 112.34W
08/05/2004                   BINGHAM            ID   CO-OP OBSERVER

            FIRE DEPARTMENT RESPONDING TO DOWNED POWER LINES. TRAFFIC
            BEING DIVERTED.

&&

GK

The radar

The Pocatello radar (KSFX), 67 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
August 5, 6:15 PM MST to 6:25 PM MST
Where
Bonneville County, Idaho Falls
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.483, -112.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421427.